16 November 2009

Acetaminophen could up asthma, wheezing risk

An analysis of 19 studies provides additional evidence of increased asthma risk in children and adults given acetaminophen.


NEW YORK (Reuters Health) - An analysis of 19 studies provides additional evidence of increased asthma risk in children and adults given acetaminophen.

The study's lead author told Reuters Health, while this type of study isn't the best way to prove that the medication actually causes the illness, it does show that the relationship should be investigated further.

"We know acetaminophen affects inflammatory cells in the airway," said Dr. J. Mark FitzGerald of the Vancouver Coastal Health Research Institute in British Columbia. But even if the medication does boost asthma risk, he added, it's likely only one factor in the rise in asthma prevalence seen in recent years.

Asthma has become increasingly common worldwide, and some investigators have suggested that more widespread acetaminophen use could be one contributing factor, given that the drug lowers levels of an antioxidant called glutathione found in lung tissue, FitzGerald and his team note in the journal CHEST.

Also, the researcher pointed out in an interview, a study of about 200,000 patients published in 2008 suggested an increased risk of asthma and wheezing in those who took acetaminophen. To investigate further, FitzGerald and his associates searched the medical literature for studies that looked at acetaminophen and risk of asthma and wheezing.

When the researchers did a combined analysis of the 19 studies they identified, which included 425,140 patients in all, they found acetaminophen use was associated with a 1.6-fold increased risk of asthma. Children exposed to the drug in the womb were at 1.3-fold greater risk of asthma and 1.5-fold increased risk of wheezing.

The one study that looked at high-dose acetaminophen in children found it more than tripled asthma risk.At this point, FitzGerald said, parents shouldn't purge their medicine chests of acetaminophen. When a pediatrician recommends acetaminophen to treat fever in a child, according to the researcher, parents should follow this advice. The drug "works very well to do what it is supposed to do," he noted, adding "there's always a risk benefit in terms of medication."


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Asthma Expert

Professor Keertan Dheda has received of several prestigious awards including the 2014 Oppenheimer Award, and has published over 160 peer-reviewed papers and holds 3 patents related to new TB diagnostic or infection control technologies. He serves on the editorial board of the journals PLoS One, the International Journal of Tuberculosis and Lung Disease, American Journal of Respiratory and Critical Medicine, Lancet Respiratory Diseases and Nature Scientific Reports, amongst others.Read his full biography at the University of Cape Town Lung Institute

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules